Medline ® Abstract for Reference 43
of 'Infusion reactions to systemic chemotherapy'
Hypersensitivity Reactions to oxaliplatin: incidence and management.
Gowda A, Goel R, Berdzik J, Leichman CG, Javle M
Oncology (Williston Park). 2004;18(13):1671.
Oxaliplatin (Eloxatin) is a novel platinum compound that has activity in a wide variety of tumors. Several hypersensitivity reactions distinct from laryngopharyngeal dysesthesia have been described. We retrospectively analyzed 169 consecutive patients who received oxaliplatin for esophageal or colorectal cancer between 1/1/00 and 7/31/02 and reviewed any significant adverse reactions labeled as hypersensitivity reactions. Thirty-two patients (19%) reportedly experienced hypersensitivity. Skin rash was the most common event (22 patients), occurring after a median of three infusions. Fever was seen in five patients after a median of two infusions. Five patients experienced respiratory symptoms at median infusion number 6. Ocular symptoms of lacrimation and blurring of vision were seen in two patients. Five patients experienced more than one type of reaction. Treatments prescribed for hypersensitivity were antihistamines, steroids, and topical emollients. One patient developed grade 4 hypersensitivity during cycle 6, characterized by laryngeal edema, tongue swelling, and labored breathing. This patient underwent a desensitization procedure, adapted from guidelines for carboplatin (Paraplatin) allergy. Subsequently, three cycles were administered over 6 hours and were well tolerated. However, during the fourth infusion postdesensitization, the patient developed recurrent signs of hypersensitivity. In conclusion, hypersensitivity is frequently seen with oxaliplatin, but most reactions are mild.
Clinical Assistant Instructor State University of New York at Buffalo, New York, USA.